Lexapro + Increased Flatulence
September 3, 2015 8:53 AM   Subscribe

Lexapro has me farting all day long. I did not have this problem prior to starting the medication. Help!

I'm taking 20 mg/day. First I thought it was a side effect that would eventually go away, but it's been 5 months at this point.

I have a reasonable, healthy diet.
posted by anonymous to Health & Fitness (6 answers total)
 
If you have lactose intolerance you might be reacting to lactose in the pill - I think some brands have lactose coatings and some don't. Might be worth asking your pharmacist.
posted by mskyle at 9:09 AM on September 3, 2015


This is a well-known ("less common" but not "rare" side-effect). You can take whatever steps you might take to reduce flatulence that you would take if it wasn't drug-induced: eating lots of vegetables and fruits and other fiber-rich foods, getting more exercise, avoiding gas producing foods, avoiding late night heavy meals, and taking in more water could all be helpful. If it's a serious problem, tell your doctor, there may be some medicinal route too.
posted by ubiquity at 9:14 AM on September 3, 2015


This happened to me! I started drinking more water and eating more fiber.
posted by infinitewindow at 9:54 AM on September 3, 2015


Increased digestive tract activity seems to be a fairly commonly reported side effect of the SSRIs. When my doctor had me on the generic version of Zoloft, I felt like I was farting like I was personally solving a gas shortage. I also felt chained to the toilet and had diarrhea all the time. I spoke to my doctor about it, and she switched me to a different medication, on which I didn't have such problems. If it matters, I was switched to an SNRI versus an SSRI.

If the increased flatulence bothers you, talk to your doctor and see if you can switch to a different medication.
posted by tckma at 9:55 AM on September 3, 2015


I have no experience with Lexapro but in response to people that say eat more fiber-rich food, fiber is known to increase gas. YMMV but something to keep in mind if you're going to start experimenting with your diet.
posted by atinna at 10:26 AM on September 3, 2015


Every time this happens to me with a new medication it is because of allegedly trace amounts of lactose used as filler. However I assume you would know by now if you were extremely lactose intolerant?
posted by poffin boffin at 4:50 AM on September 4, 2015


« Older How do I Google Music?   |   How to photograph an image on a cylinder Newer »
This thread is closed to new comments.